Alert archive / Arizona / Dust Storm Warnings in 2021

Dust Storm Warning 5, NWS Las Vegas, NV

August 13, 2021Mohave County, Arizona

NWS Las Vegas, NV issued this dust storm warning at Aug 13, 2021, 10:41 PM MST for Mohave County, Arizona. It was in force for 34 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 13, 2021, 10:41 PM MST (05:41 UTC)
Expired
Aug 13, 2021, 11:15 PM MST
In force
34 min
Issued by
NWS Las Vegas, NV
Area
Storm-based polygon

County Mohave County, AZ

The radar

The Las Vegas radar (KESX), 182 km from the middle of the area, began a volume at 05:41 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Phoenix, AZ (KPSR), launched 00:00Z, 5.7 hours before the alert went out and 196 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Phoenix, AZ at 00:00Z on 2021-08-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1603 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Phoenix, AZ at 00:00Z on 2021-08-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 6 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1603 J/kg
Mixed-layer CIN
-40 J/kg
Mixed-layer LCL
2033 m above ground
0-6 km bulk shear
14 kt
0-1 km storm-relative helicity
6 m²/s²
0-3 km storm-relative helicity
78 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

679 
WWUS55 KVEF 140541
DSWVEF

BULLETIN - EAS ACTIVATION REQUESTED
Dust Storm Warning
National Weather Service Las Vegas NV
1041 PM MST Fri Aug 13 2021

AZC015-140615-
/O.NEW.KVEF.DS.W.0005.210814T0541Z-210814T0615Z/
Mohave AZ-
1041 PM MST Fri Aug 13 2021

The National Weather Service in Las Vegas has issued a

* Dust Storm Warning for...
  South central Mohave County in northwestern Arizona...

* Until 1115 PM MST.

* At 1037 PM MST, a dust channel was 9 miles north of Alamo State
  Park, or 9 miles north of Alamo Lake, moving west at 55 mph.

  HAZARD...Less than a quarter mile visibility with strong wind in 
           excess of 50 mph.

  SOURCE...Doppler radar.

  IMPACT...Dangerous life-threatening travel.

 Impacts are possible along Highway 93 near Wikieup, AZ and across 
 far southern Mohave County. 

Locations impacted include...
Wikieup, Alamo Lake, Three Dunes Campground, Burro Creek Campground
and Cattail Cove State Park.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Dust storms lead to dangerous driving conditions with visibility
reduced to near zero. If driving, avoid dust storms if possible. If
caught in one, pull off the road, turn off your lights and keep your
foot off the brake.

If on or near Alamo Lake or Lake Havasu, get out of the water and 
move indoors or inside a vehicle. Remember, lightning can strike out 
to 15 miles from the parent thunderstorm. If you can hear thunder, 
you are close enough to be struck by lightning. Move to safe shelter 
now! Do not be caught on the water in a thunderstorm.

&&

LAT...LON 3424 11373 3422 11384 3426 11386 3425 11401
      3430 11409 3430 11414 3436 11419 3436 11423
      3440 11428 3480 11408 3470 11333 3432 11333
      3430 11335 3429 11342 3431 11354 3423 11360
      3421 11367 3421 11370
TIME...MOT...LOC 0537Z 093DEG 48KT 3439 11352 

$$

CP
1 follow-up statement
615 
WWUS55 KVEF 140610
DSWVEF

Dust Storm Warning
National Weather Service Las Vegas NV
1110 PM MST Fri Aug 13 2021

AZC015-140618-
/O.EXP.KVEF.DS.W.0005.000000T0000Z-210814T0615Z/
Mohave AZ-
1110 PM MST Fri Aug 13 2021

...THE DUST STORM WARNING FOR SOUTH CENTRAL MOHAVE COUNTY WILL EXPIRE
AT 1115 PM MST...

The dust storm which prompted the warning has weakened. Therefore,
the dust storm warning will be allowed to expire. Areas of blowing
dust may continue to produce low visibility at times.

LAT...LON 3424 11373 3422 11384 3426 11386 3425 11401
      3430 11409 3430 11414 3436 11419 3436 11423
      3440 11428 3480 11408 3470 11333 3432 11333
      3430 11335 3429 11342 3431 11354 3423 11360
      3421 11367 3421 11370
TIME...MOT...LOC 0608Z 093DEG 48KT 3440 11383 

$$

CP

What forecasters said that day

The local office's own words before this dust storm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Las Vegas, NV wrote its last area forecast discussion before this dust storm warning went out at Aug 13, 7:45 PM MST, 2 hours 56 minutes earlier.

Area forecast discussion, Aug 13, 7:45 PM MST, 2 hours 56 minutes before
Area Forecast Discussion
National Weather Service Las Vegas NV
745 PM PDT Fri Aug 13 2021

.SYNOPSIS...A strong area of high pressure over the Great Basin and
Mojave Desert will lead to above normal temperatures this weekend.
Disturbances moving along the southern periphery of the high will
interact with monsoon moisture leading to chances for thunderstorms
through Saturday. Another disturbance will lead to an upswing in
storms Tuesday and Wednesday of next week.
&&

.UPDATE...As of 730 pm, most of the active convection from earlier
today, focused across San Bernardino County, has diminished with the
loss of daytime heating. Meanwhile, attention shifts eastward with
approaching convection moving in from Coconino and Yavapai counties.
It's somewhat unclear how convection will evolve through the
remainder of the night. Most CAM guidance and the most recent HRRR
runs suggest ongoing storms entering Mohave county will quickly
weaken with the loss of daylight. However, the SPC mesoanalysis page
suggests 500-1000 j/kg of CAPe remaining in place for a few more
hours, and the 00z VEF sounding also showed pretty substancial
instability in play.  Given the observations, and keeping in mind
what occured last night, suspect convection will be slow to wane
until late in the evening.

I suspect the current activity will likely continue to propagate
west, driven by a strong cold pool and develop into at least the
eastern half of Mohave county before slowly decaying. Given the
instability shown in the VEF sounding this evening, can't completely
rule out storms making a run for the river or even a little further
west. Will continue to monitor trends and get a quick evening update
out to the forecast grids to account for the latest trends.

-Outler-

.AVIATION...For McCarran...Southerly winds with gusts to around 15
knots are likely through early evening before diminishing. More of a
typical diurnal pattern is expected tomorrow with lesser storm
impact potential compared to today.

For the rest of southern Nevada, northwest Arizona and southeast
California...Best chances for terminal impacts look like KEED/KIFP
and this evening, though confidence is low. Another complex of
thunderstorms is expected out of western Arizona that could push
gusty outflow winds from the east towards the Colorado River Valley,
shifting winds to the east late tonight and resulting in gusts over
30 kts. Continued the PROB30 groups from the earlier issuance for
these terminals.

&&

.SHORT TERM...through Sunday.

Thunderstorms that have started developing over the Clark County
mountains will tend to move slowly to the west or northwest due to
the influence of the circulation that could be seen on satellite
loops moving overhead this afternoon. However, individual cells
should have difficulty sustaining themselves as they move off the
mountains. Recent mesoanalysis showed mixed layer convective
inhibition persisting over the lower elevations through the
afternoon around Clark County and Mohave counties. The The main area
to watch will be central and southern Mohave County late this
afternoon and evening as multiple runs of the HRRR indicate late day
thunderstorms over the rim country west of Flagstaff will move
toward the west and expand into a complex impacting areas from Peach
Springs down to Kingman and the Hualapai mountains. A potentially
large cold pool associated with the complex should be enough to
overcome the CIN and the storms will propagate fairly quickly to the
west limiting the potential for excessive rain over any specific
site. Strong winds up to 50 mph will be possible with these storms,
but DCAPE values generally less than 1000 J/kg do not indicate
extensive severe storm potential.

The overall synoptic setup remains fairly similar for Saturday
though the circulation overhead will have moved toward the SoCal
Coast. The easterly flow in the base of the high centered over
Nevada and surrounding states will continue to support westward
movement of storms developing over the Mogollon Rim in the afternoon
and early evening hours. The HRRR indicates a similar threat of
storm impacts for Mohave County late Saturday afternoon and evening.

High pressure strengthens and expands southward Sunday which will
produce a drier north to northeast flow across our region and should
suppress storm development somewhat. Temperatures will continue
rising under the influence of the high pressure and the Excessive
Heat Watch for Inyo and western San Bernardino counties has been
upgraded to an Excessive Heat Warning which for Sunday into Monday.

.LONG TERM...Monday through Friday.

A pattern transition begins Monday as a broad trough begins to push
down from the Pacific Northwest which will push the high over toward
the Four Corners and lead to a southerly flow across which will
likely bring a moisture influx into our region by Tuesday. The
moisture should remain over southern Nevada and surrounding areas
through Wednesday. Increasing shear associated with the trough may
combine with the deeper moisture to produce more organized
thunderstorms. So, Tuesday and Wednesday should be fairly active
convective days.

A drying trend is indicated Thursday and Friday as the trough
progresses over the Rockies. However, there is not a clear
indication that moisture will scour out and sufficient moisture may
remain for chances of thunderstorms over the mountains of southeast
Nevada and northwest Arizona.

&&

.SPOTTER INFORMATION STATEMENT...Spotters are encouraged to report
any significant weather or impacts according to standard operating
procedures.
&&

SHORT TERM/LONG TERM...Adair
AVIATION...TB3

For more forecast information...see us on our webpage:
https://weather.gov/lasvegas or follow us on Facebook and Twitter

In the hours before

Local storm report, Aug 13, 5:08 PM MST, 5 hours 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAS VEGAS NV
508 PM PDT FRI AUG 13 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0422 PM     TSTM WND GST     9 SSE CIMA              35.12N 115.41W
08/13/2021  M60 MPH          SAN BERNARDINO     CA   MESONET

            PEAK WIND GUST OF 60 MPH ASSOCIATED WITH A
            THUNDERSTORM AT APPROXIMATELY 422 PM
            MEASURED AT MID HILLS CA. SUSTAINED WINDS
            WITH THE OBSERVATION WERE 7 MPH FROM THE
            WNW.

&&

MS

Nearby

Dust Storm Warnings in Arizona, 2021Every dust storm warning in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.